0
Critical Care |

Look Into My Eyes to Look Into My Delirium

Ricky Mehta, MD; Dilpreet Kaur, MBBS; Gaganjot Singh, MBBS
Author and Funding Information

SUNY Upstate Medical University, Syracuse, NY


Chest. 2014;146(4_MeetingAbstracts):287A. doi:10.1378/chest.1993100
Text Size: A A A
Published online

Abstract

SESSION TITLE: Critical Care Student/Resident Case Report Posters I

SESSION TYPE: Medical Student/Resident Case Report

PRESENTED ON: Tuesday, October 28, 2014 at 01:30 PM - 02:30 PM

INTRODUCTION: Anticholinergic toxicity is characterized by blurred vision, delirium, dry skin, flushing, hallucinations, ileus, mydriasis, myoclonus, psychosis, seizures, urinary retention and coma. Complications include hypertension, hyperthermia, and tachycardia. A well known cause of anticholinergic symptoms are from anti-histamines such as diphenhydramine and doxylamine, both of which are omnipresent in the billion dollar industry of over the counter cold medications.

CASE PRESENTATION: Our case is of a 20 year old male with a history of asthma who presented to the emergency department after being found altered with lethargy, slurring of speech, and picking at the air. He was completely alert and oriented the evening prior to presentation complaining of increased lethargy and viral-like symptoms (cough, congestion, and rhinorrhea) that had been present for over a week. At 4 am, his mother heard a loud crash in his room. When she went to see him he was lying face down in bed, confused, slurring his speech. EMS was called and his glucose was found to be 59, but there was no improvement in his symptoms after an amp of D50. Acetaminophen, salicylate, ammonia, and thyroid levels were all within normal limits. A CBC, BMP, VBG, CT HEAD, chest x-ray, carboxyhemoglobin, urine toxicology and LP were checked all of which were non-actionable. EKG showed sinus tachycardia with prolonged QTc to 536ms. Patient was also found to be hypertensive. After these investigations yielded no results, a more detailed physical and history were performed. Patient's mother stated that he was taking large amounts of OTC cold medications DayQuil and NyQuil as well as his usual sleep aid, Simply Sleep, all containing diphendhdramine/doxylamine. Closer physical examination revealed 6mm dilated pupils, flushing of his skin, and the previously mentioned altered mental status consistent with an anticholinergic toxicity, but also urinary incontinence and moist tongue. With the history and physical findings patient was given 2mg of physostigmine over 5 minutes and after became completely alert and oriented. He was monitored in ICU but didn't require further physostigmine administrations.

DISCUSSION: Anticholinergic delirium is known complication of the drugs like diphenhydramine which is not very commonly encountered especially in younger population. It is important to note that over the counter cough syrups have doxylamine which is a very potent antihistamine and anticholinergic. Combination of this with diphenhydramine produces a strong anticholinergic activity which caused the delirium in our patient.

CONCLUSIONS: This was a young patient who presented with a very common complaint due to very common medications. Despite this he underwent an extensive workup, when the life saving intervention was made based on a detailed history and physical.

Reference #1: Toxidromes. Holstege CP, Borek HA. Crit Care Clin. 2012 Oct;28(4):479-98. doi: 10.1016/j.ccc.2012.07.008. Epub 2012 Aug 27. Review.

DISCLOSURE: The following authors have nothing to disclose: Ricky Mehta, Dilpreet Kaur, Gaganjot Singh

No Product/Research Disclosure Information


Sign In to Access Full Content

MEMBER & INDIVIDUAL SUBSCRIBER

Want Access?

NEW TO CHEST?

Become a CHEST member and receive a FREE subscription as a benefit of membership.

Individuals can purchase this article on ScienceDirect.

Individuals can purchase a subscription to the journal.

Individuals can purchase a subscription to the journal or buy individual articles.

Learn more about membership or Purchase a Full Subscription.

INSTITUTIONAL ACCESS

Institutional access is now available through ScienceDirect and can be purchased at myelsevier.com.

Topics

delirium ; eye

Sign In to Access Full Content

MEMBER & INDIVIDUAL SUBSCRIBER

Want Access?

NEW TO CHEST?

Become a CHEST member and receive a FREE subscription as a benefit of membership.

Individuals can purchase this article on ScienceDirect.

Individuals can purchase a subscription to the journal.

Individuals can purchase a subscription to the journal or buy individual articles.

Learn more about membership or Purchase a Full Subscription.

INSTITUTIONAL ACCESS

Institutional access is now available through ScienceDirect and can be purchased at myelsevier.com.

Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Sign In to Access Full Content

MEMBER & INDIVIDUAL SUBSCRIBER

Want Access?

NEW TO CHEST?

Become a CHEST member and receive a FREE subscription as a benefit of membership.

Individuals can purchase this article on ScienceDirect.

Individuals can purchase a subscription to the journal.

Individuals can purchase a subscription to the journal or buy individual articles.

Learn more about membership or Purchase a Full Subscription.

INSTITUTIONAL ACCESS

Institutional access is now available through ScienceDirect and can be purchased at myelsevier.com.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
Guidelines
Acute confusion/delirium.
University of Iowa College of Nursing, John A. Hartford Foundation Center of Geriatric Nursing Excellence
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543